Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 1, NWS Detroit, MI

June 23, 2020Huron County, Michigan

NWS Detroit, MI issued this beach hazards statement at Jun 23, 2020, 4:04 AM EDT for Huron County, Michigan. It took effect at Jun 23, 2020, 2:00 PM EDT. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Jun 23, 2020, 4:04 AM EDT (08:04 UTC)
In effect from
Jun 23, 2020, 2:00 PM EDT
Expired
Jun 24, 2020, 4:00 PM EDT
In force
26 hr
Issued by
NWS Detroit, MI

County Huron County, MI

The radar

The Detroit radar (KDTX), 144 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 8.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2020-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2020-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

100 
WHUS43 KDTX 230804
CFWDTX

URGENT - IMMEDIATE BROADCAST REQUESTED
Lakeshore Hazard Message
National Weather Service Detroit/Pontiac MI
404 AM EDT Tue Jun 23 2020

MIZ063-232000-
/O.NEW.KDTX.LS.W.0013.200623T1800Z-200624T2000Z/
St. Clair-
404 AM EDT Tue Jun 23 2020

...LAKESHORE FLOOD WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO
4 PM EDT WEDNESDAY...

* WHAT...Significant lakeshore flooding expected.

* WHERE...St. Clair County.

* WHEN...From 2 PM this afternoon to 4 PM EDT Wednesday.

* IMPACTS...Numerous roads closed and low lying property 
  including parking lots, lawns, and homes and businesses will 
  be inundated near the lake. Some shoreline erosion will occur.

* ADDITIONAL DETAILS...Southwest to west winds of 20 to 30 MPH 
  will develop this afternoon behind a cold front. The area most 
  susceptible to lakeshore flooding will be Harsens Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$

MIZ049-232000-
/O.NEW.KDTX.BH.S.0001.200623T1800Z-200624T2000Z/
Huron-
404 AM EDT Tue Jun 23 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH WEDNESDAY AFTERNOON...

* WHAT...High wave action and dangerous swimming conditions 
  expected.

* WHERE...Huron County.

* WHEN...From 2 PM EDT this afternoon through Wednesday 
  afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
4 follow-up statements
195 
WHUS43 KDTX 231933
CFWDTX

Lakeshore Hazard Message
National Weather Service Detroit/Pontiac MI
333 PM EDT Tue Jun 23 2020

MIZ063-240415-
/O.CON.KDTX.LS.W.0013.000000T0000Z-200624T2000Z/
St. Clair-
333 PM EDT Tue Jun 23 2020

...LAKESHORE FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM EDT
WEDNESDAY...

* WHAT...Significant lakeshore flooding.

* WHERE...St. Clair County.

* WHEN...Until 4 PM EDT Wednesday.

* IMPACTS...Numerous roads closed and low lying property 
  including parking lots, lawns, and homes and businesses will 
  be inundated near the lake. Some shoreline erosion will occur.

* ADDITIONAL DETAILS...West winds of 25 to 35 MPH will continue 
  this evening behind the cold front. The area most susceptible to
  lakeshore flooding will be Harsens Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$

MIZ049-240415-
/O.CON.KDTX.BH.S.0001.000000T0000Z-200624T2000Z/
Huron-
333 PM EDT Tue Jun 23 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
AFTERNOON...

* WHAT...High wave action and dangerous swimming conditions 
  expected.

* WHERE...Huron County.

* WHEN...Through Wednesday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
110 
WHUS43 KDTX 240150
CFWDTX

Lakeshore Hazard Message
National Weather Service Detroit/Pontiac MI
950 PM EDT Tue Jun 23 2020

MIZ063-240815-
/O.CON.KDTX.LS.W.0013.000000T0000Z-200624T2000Z/
St. Clair-
950 PM EDT Tue Jun 23 2020

...LAKESHORE FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM EDT
WEDNESDAY...

* WHAT...Significant lakeshore flooding.

* WHERE...St. Clair County.

* WHEN...Until 4 PM EDT Wednesday.

* IMPACTS...Numerous roads closed and low lying property 
  including parking lots, lawns, and homes and businesses will 
  be inundated near the lake. Some shoreline erosion will occur.

* ADDITIONAL DETAILS...West winds of 20 to 30 MPH will continue
  tonight behind the cold front. The area most susceptible to 
  lakeshore flooding will be Harsens Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$

MIZ049-240815-
/O.CON.KDTX.BH.S.0001.000000T0000Z-200624T2000Z/
Huron-
950 PM EDT Tue Jun 23 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
AFTERNOON...

* WHAT...High wave action and dangerous swimming conditions 
  expected.

* WHERE...Huron County.

* WHEN...Through Wednesday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
544 
WHUS43 KDTX 240805
CFWDTX

Lakeshore Hazard Message
National Weather Service Detroit/Pontiac MI
405 AM EDT Wed Jun 24 2020

MIZ063-242000-
/O.CON.KDTX.LS.W.0013.000000T0000Z-200624T2000Z/
St. Clair-
405 AM EDT Wed Jun 24 2020

...LAKESHORE FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...Significant lakeshore flooding.

* WHERE...St. Clair County.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Numerous roads closed and low lying property 
  including parking lots, lawns, and homes and businesses will 
  be inundated near the lake. Some shoreline erosion will occur.

* ADDITIONAL DETAILS...West winds of 20 to 30 MPH will develop
  again through this afternoon. The area most susceptible to 
  lakeshore flooding will be Harsens Island.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$

MIZ049-242000-
/O.CON.KDTX.BH.S.0001.000000T0000Z-200624T2000Z/
Huron-
405 AM EDT Wed Jun 24 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...High wave action and dangerous swimming conditions 
  expected.

* WHERE...Huron County.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
758 
WHUS43 KDTX 241937
CFWDTX

Lakeshore Hazard Message
National Weather Service Detroit/Pontiac MI
337 PM EDT Wed Jun 24 2020

MIZ063-242045-
/O.EXP.KDTX.LS.W.0013.000000T0000Z-200624T2000Z/
St. Clair-
337 PM EDT Wed Jun 24 2020

...LAKESHORE FLOOD WARNING WILL EXPIRE AT 4 PM EDT THIS
AFTERNOON...

West winds have weakened to 15-20 MPH this afternoon and will
continue to weaken this evening reducing lakeshore flood
potential.

$$

MIZ049-242045-
/O.EXP.KDTX.BH.S.0001.000000T0000Z-200624T2000Z/
Huron-
337 PM EDT Wed Jun 24 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 PM EDT THIS
AFTERNOON...

Wave action will continue to decrease this evening as winds 
weaken.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 22, 11:43 PM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 22, 11:43 PM EDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1143 PM EDT Mon Jun 22 2020

.AVIATION...

There will be an expansion of showers with some embedded
thunderstorms into Se Mi through the predawn hours with the approach
of a mid level short wave. Low level moisture advection with the
expected showers should support a rapid drop in ceilings to MVFR,
with some IFR possible. The back edge of the widespread showers will
exit east of the terminals in the 12 to 14Z time frame. There will
be an opportunity for another round of showers/thunderstorms late
Tues morning/early afternoon ahead of another mid level trough axis.
The main uncertainty is to whether there will be enough instability
recovery before a potent region of subsidence advances across Se Mi
in the afternoon. At this stage, the better chances for late morning
convection will be at FNT and MBS and points northeast. Afternoon
mixing and with a deepening sfc low lifting to the northeast will
cause westerly wind gusts possibly reaching 30 knots by late Tues
afternoon.

For DTW...The more probable time period for showers with embedded
thunderstorms will be between 08Z and 12Z. A secondary push of
forcing may support a narrow line of showers or even a thunderstorm.
There is a good deal of uncertain as to whether there will be enough
build up of instability before decent subsidence arrives in the
afternoon to even support a second round of convection. So will
refrain from mention in the TAFs attm.

DTW THRESHOLD PROBABILITIES...

* Moderate in thunderstorms Tuesday morning.

* High in ceilings below 5000 feet tonight and Tuesday morning.
  Moderate Tuesday afternoon.

* Moderate in west wind gusts exceeding n crosswind thresholds
  Tuesday afternoon and evening.

&&

.PREV DISCUSSION...
Issued at 843 PM EDT Mon Jun 22 2020

UPDATE...

The 00Z DTX sounding showed some weak capping around 800mb. This has
so far caused most of the upstream convection to wane upon
approaching Se Mi. The mid level short wave impulse over the Mid
Mississippi Valley will lift northeast into Se Mi toward daybreak
Tues. This and increasingly divergent upper level flow will erode
this subtle mid level warm layer during the night. Deep layer
moisture transport in advance of this wave will contribute to some
modest mid level destabilization. These factors support increasing
probabilities for showers and thunderstorms during the course of the
overnight and carrying into Tues morning. The current forecast has
this handled well. In the evening update, a slight upward adjustment
will be made to the rain chances. Otherwise, forecast updates will be
minimal.

PREV DISCUSSION...
Issued at 338 PM EDT Mon Jun 22 2020

DISCUSSION...

Digging 500 MB trough over the Midwest this evening/tonight, with
the neutral tilted large scale trough axis moving over the Central
Great Lakes tomorrow, leading to cooler weather to finish the work
week as seasonably strong 500 MB low (~550 DAM) takes residence along
the Ontario/Quebec border.

Dueling 500 MB height fall centers to track through Lower
Michigan over the next 24 hours, complicating the forecast a bit,
but between tonight/tomorrow, most locations should see rainfall.

Subsidence in the wake of the eastern Ohio wave/850-700 MB Theta-E
minimum over southeast Michigan early this evening giving way to
renewed surge of moisture by midnight, helped out by 30+ knot low
level southwest jet, with PW Values increasing toward 2 inches
late tonight. Sufficient isentropic ascent and instability
(showalter index -1 to -3 C/K index in mid 30s) to generate numerous
showers and thunderstorms.  Weak mid level lapse rates and skinny
1000 J/kg expected to limit storm strength.

The 850-700 MB Theta-E ridge/deep moisture axis looks to be in
place around 12z Tuesday, peeling off to the east during the day.
With clouds, showers and embedded thunderstorms around
in the morning, instability should be limited during Tuesday as the
cold front exits east in the Noon - 6 PM, depending on hires model
of choice. None-the-less, slow moving cold front and possible
surface reflection tracking along the front could allow for renewed
convection during the afternoon. With 0-6 KM bulk shear on the order
of 40 knots, an isolated severe cell can not be ruled out if MLcapes
reach around 1000 J/kg. But with the low level flow expected to be
westerly already, the drying out process/surface dew pts mixing down
should limit areal coverage and capes, and southeast Michigan
remains in general thunder for Day 2 SPC outlook. The 12z Euro
has trended stronger with a more consolidated height fall center,
and subsequent stronger surface low tracking across/near western
Lake Erie/St. Clair Tuesday morning, which would support widespread
soaking deformation rainfall across southeast Michigan, with little
if any activity in the late afternoon hours as we reside in the wake
of the low. This scenario does have support from the UKMET as well.

Respectable mid level cold pool (-3 C at 700 MB) in place on
Wednesday, and likely sufficient diurnal surface based capes (250-
500 J/kg) generated to touch off scattered showers with the cool
cyclonic flow. Could be just enough moisture around to
trigger isolated thunderstorms as well, but the better 850 MB
moisture (dew pts in excess of 5 C) and negative showalter
values look to reside south of the border per Euro, with a repeat
performance for Thursday. 850 MB temps in the upper single numbers
to around 10 C project highs mostly in the 75 to 80 degree range
both days.

Strong upper level jet/energy south of the Gulf of Alaska will be
crashing ashore the Pacific Northwest by first half of the Weekend,
with increasing ensemble spread as flow attempts to go a bit more
pseudo zonal over the northern Conus over the weekend, leading to a
lower confidence forecast with potential amplified upper level ridge
returning for early next week.  This would favor temps skewed to the
warmer side of normal.

MARINE...

A low pressure system moves across the Great Lakes region overnight,
bringing a good chance for showers and possible thunderstorms
tonight and for most of the day on Tuesday. Winds will shift from
southerly to a more northwesterly flow as a cold front associated
with the low moves across Southeast Michigan. The low is expected to
intensify over Lake Huron on Tuesday, bringing the chance for wind
gusts of 25-30 kts over Lake Huron Tuesday evening into Wednesday
morning. The potential for isolated showers exists for the rest of
the week as the low circulates over the Great Lakes.

HYDROLOGY...

Numerous showers and thunderstorms developing tonight and continuing
into Tuesday. Most locations are expected to receive about half an
inch of rain over the next 24 hours. Any strong thunderstorm or
multiple rounds of activity will lead to a few totals reaching and
exceeded one inch. No significant flooding is anticipated, but
localized poor drainage/urban/small stream advisory type flooding
is not out of the question.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SC
UPDATE.......SC
DISCUSSION...SF
MARINE.......MV
HYDROLOGY....SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 22, 3:56 PM EDT, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
356 PM EDT Mon Jun 22 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-231100-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
356 PM EDT Mon Jun 22 2020

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are expected to
develop tonight as moisture increases across Southeast Michigan.
Severe weather is not expected but heavy downpours will occur
potentially leading to minor low lying/urban flooding. Storm motion
will be to the northeast at approximately 20 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous thunderstorms continue on Tuesday as a cold
front pushes through southeast Michigan. No severe weather is
anticipated at this time.

There is another chance of thunderstorms Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-231100-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
356 PM EDT Mon Jun 22 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are expected to
develop tonight as moisture increases across the region.  Severe
weather is not expected but heavy downpours will reduce visibility.
Storm motion will be to the northeast at approximately 20 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous thunderstorms continue on Tuesday as a cold
front pushes through southeast Michigan. No severe weather is
anticipated at this time.

There is another chance of thunderstorms Friday through Saturday.
.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:53 AM EDTSmall Craft AdvisoryDTX36 hr
Jun 23, 4:04 AM EDTLakeshore Flood WarningDTXSaint Clair36 hr

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.